Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 1:58 PM EDT for Pulaski County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 1:58 PM EDT (17:58 UTC)
- Expired
- Jun 2, 1997, 3:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021800 RRA SVRRNK VAC155-021900- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...PULASKI COUNTY AT 157 PM DOPPLER WEATHER RADAR INDICATED VERY SLOW MOVING THUNDERDTORMS BETWEEN DUBLIN AND PULASKI...DRIFTING NORTH AT LESS THAN 5 MPH. DOPPLER WEATHER RADAR ESTIMATES OVER 3 INCHES OF RAINFALL WITH THESE STORMS. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MV/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 9:11 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EDT MON JUN 2 1997 CRW...GUESS WE SHUD UP THE POPS FOR THE NRV. THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER. CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE. JDS
In the hours before
Local storm report, Jun 2, 1:11 PM EDT, 47 minutes before
LOCAL STORM REPORT...CORRRECTED FOR SPELLING NATIONAL WEATHER SERVICE BLACKSBURG VA 108
Local storm report, Jun 2, 1:20 PM EDT, 38 minutes before
LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM VA 1.00 INCH HAIL
06/02/97 CARRROLL REPORTED BY SHERIFFS
OFFICE IN SOUTHERN
PORTION OF THE COUNTY.
1210 PM GALENA VA .75 INCH HAIL
06/02/97 WYTHE
1250 PM BARREN SPRINGS VA 1.75 INCH HAIL
06/02/97 WYTHE GOLFBALL SIZE HAIL
REPORTED BY SHERIFFS
OFFICE.
PMC/MJBLocal storm report, Jun 2, 1:22 PM EDT, 36 minutes before
LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM VA 1.00 INCH HAIL
06/02/97 CARRROLL REPORTED BY SHERIFF'S
OFFICE IN SOUTHERN
PORTION OF THE COUNTY.
1210 PM GALENA VA .75 INCH HAIL
06/02/97 WYTHE
1250 PM BARREN SPRINGS VA 1.75 INCH HAIL
06/02/97 WYTHE GOLFBALL SIZE HAIL
REPORTED BY SHERIFF'S
OFFICE.
PMC/MJBLocal storm report, Jun 2, 1:23 PM EDT, 35 minutes before
LOCAL STORM REPORT...CORRRECTED FOR SPELLING
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM VA 1.00 INCH HAIL
06/02/97 CARROLL REPORTED BY SHERIFF'S
OFFICE IN SOUTHERN
PORTION OF THE COUNTY.
1210 PM GALENA VA .75 INCH HAIL
06/02/97 WYTHE
1250 PM BARREN SPRINGS VA 1.75 INCH HAIL
06/02/97 WYTHE GOLFBALL SIZE HAIL
REPORTED BY SHERIFF'S
OFFICE.
PMC/MJBLocal storm report, Jun 2, 1:50 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAMS FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
COUNTY.
PMC/MJBLocal storm report, Jun 2, 1:54 PM EDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAM'S FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
P COUNTY.
PMC/MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 64 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 64 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.